Using antidepressants and painkillers together can cause bleeding
Combining the use of antidepressants and common painkillers can lead to increased risk of bleeding soon after starting treatment, new study has claimed.
Washington DC: Combining the use of antidepressants and common painkillers can lead to increased risk of bleeding soon after starting treatment, new study has claimed.
A team of researchers based in Korea compared the risk of bleeding among patients treated with antidepressants with and without non-steroidal anti-inflammatory drugs (NSAIDs), and suggested that special attention was needed when patients use both these classes of drugs together.
NSAID prescriptions were obtained and hospital records were used to identify time to first admission with intracranial haemorrhage within 30 days of a new prescription. Factors that could affect the results, such as age, sex, and use of other medications, were taken into account.
Compared with use of antidepressants alone, the team found that combined use of antidepressants and NSAIDs was associated with a substantially increased bleeding risk.
They found no statistically meaningful differences in risk of bleeding between different types of antidepressant drugs, or with age. Being male was the most common factor for a higher risk of bleeding with combined use of antidepressants and NSAIDs.
The addition of NSAIDs to antidepressant treatment increased the risk of intracranial haemorrhage within 30 days of the combination starting, especially in men, the authors concluded.
The study is published in The BMJ.